Alert archive / Texas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 59, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 3, 2001, 4:56 PM CDT for Bailey County, Cochran County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 3, 2001, 4:56 PM CDT (21:56 UTC)
- Expired
- May 3, 2001, 5:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Lubbock, TX
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Bailey County, TX, Cochran County, TX
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 2:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
| May 3, 3:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 529 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KLUB 032157 SVRLBB TXC017-079-032245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 456 PM CDT THU MAY 3 2001 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS EXTENDED THE * SEVERE THUNDERSTORM WARNING FOR... BAILEY COUNTY IN NORTHWEST TEXAS NORTHERN COCHRAN COUNTY IN NORTHWEST TEXAS * UNTIL 545 PM CDT * AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF BASEBALLS 6 MILES SOUTHWEST OF MAPLE...OR ABOUT 11 MILES WEST OF MORTON...MOVING NORTH NORTHEAST AT 10 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... GOODLAND... MAPLE... RURAL AREAS OF NORTHWEST COCHRAN COUNTY ALONG HIGHWAY 114... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND1 HEAVY RAIN. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 7 4 5 4 2 6 0. LAT...LON 3374 10303 3373 10285 3390 10276 3396 10298
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:00 PM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, May 3, 2:00 PM CDT, 2 hours 56 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 200 PM CDT THU MAY 3 2001 STATIONARY FRONT OVER SOUTHERN PANHANDLE AT THIS TIME...WITH NUMEROUS BOUNDARIES ACROSS REGION AND DRYLINE BACKED UP INTO EASTERN NEW MEXICO. MORE SHOWERS AND THUNDERSTORMS EXPECTED TODAY AS UPPER LOW OVER THE 4 CORNERS AREAS SLOWLY MOVES EAST. FRONT MAY MOVE FARTHER NORTH WITH STRONG SLY LOW LEVEL FLOW. MID AND UPPER WINDS WILL CONTINUE TO BACK AHEAD OF THIS SYSTEM WITH ABUNDANT LOW LEVEL MOISTURE AND INCREASING PRECIPITABLE WATER VALUES...AMOUNTS OVER 1.0 INCH OVER THE EASTERN 2/3 OF THE AREA. THUNDERSTORMS WILL INITIATE EARLY THIS AFTERNOON NEAR EXISTING BOUNDARIES AND IN SUNNY AREAS TO THE SOUTHWEST OF KLBB. AIR MASS IS WEAKLY CAPPED...BUT SUNSHINE MAY BE A PREMIUM OVER MUCH OF THE AREA...LIMITING INSTABILITY. STILL SHOULD BE ABLE TO GET AT LEAST 1500-2000 J/KG OF CAPE...PERHAPS HIGHER TO THE WEST WITH MORE SUN. WITH BOUNDARIES IN AREA...A FEW TORNADOES ARE NOT OUT OF THE QUESTION...ESPECIALLY IF LOW LEVEL FLOW BACKS AND INCREASES AFTER 00Z AS IS PROGGED. STORMS MAY EVOLVE INTO LARGE RAIN COMPLEX AND POSSIBLY BECOME OUTFLOW DOMINATED BUT SHOULD PERSIST INTO LATE EVENING HOURS WITH STRONG 850 MB JET FEEDING STORMS. FLASH FLOOD THREAT WILL NEED TO BE MONITORED...ESPECIALLY OVER SE PANHANDLE AND NORTHERN LOW ROLLING PLAINS WHERE AROUND 1.5 INCHES FELL YESTERDAY. TROPICAL CONNECTION NOTED FROM BAJA FROM UPPER LOW OFF THE MEXICAN COAST MAY ALSO ENHANCE RAINFALL AMOUNTS. RAIN/THUNDERSTORM THREAT TO CONTINUE INTO FRIDAY WITH HIGH POPS WITH DEEP MOISTURE...STRONG UPPER DIVERGENCE...AND FORCING FROM LOW. SURFACE LOW OVER EASTERN NM MAY BEGIN TO LIFT NORTHEASTWARD LATE FRIDAY WITH DRYLINE STARTING TO MOVE ACROSS AREA. LOOKS TO BE POSSIBLE SQUALL LINE EVENT WITH SEVERE CONVECTION POSSIBLE OVER THE CENTRAL AND EASTERN ZONES. DRIER FOR SATURDAY AS UPPER LOW LIFT NE INTO EASTERN COLORADO AND DRY SOUTHWEST WINDS LIKELY ENDING THE RAIN THREAT... TEMPORARILY. .EXTENDED DISCUSSION...LOOKS TO BE AN ACTIVE PATTERN THROUGH MUCH OF THE EXTENDED PERIOD. A CHANCE OF RAIN WILL LINGER LATE IN WEEKEND INTO EARLY NEXT WEEK. LOOKS TO BE COOLER AND BREEZY ON MONDAY AS ANOTHER FRONT MOVES SOUTH WITH AMPLIFYING FLOW OVER THE CONUS WITH BUILDING WEST COAST RIDGE AND DIGGING TROUGH OVER THE CENTRAL US. NW FLOW CONTINUES INTO MID WEEK WITH SLIGHT CHANCE TO CHANCE THUNDERSTORMS CONTINUING. MRF INDICATING CUTOFF LOW OVER THE DESERT SW WITH ABUNDANT MOISTURE OVER S/SW TEXAS. WARMER LATE IN WEEK WITH TEMPERATURES BACK IN 80S. PRELIM NUMBERS FOLLOW. FRIONA 50/74/49/79 5541 TULIA 50/75/50/81 6651 CHILDRESS 61/76/57/80 8765 BROWNFIELD 53/80/55/82 5544 LUBBOCK 55/78/55/80 7654 ASPERMONT 63/78/60/80 8765 .LUB...NONE. JAMES
In the hours before
Special weather statement, May 3, 11:40 AM CDT, 5 hours 16 minutes before
TXZ021>044-031830- AREA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1140 AM CDT THU MAY 3 2001 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT OVER THE EXTREME SOUTHERN TEXAS PANHANDLE...THE SOUTH PLAINS AND THE LOW ROLLING PLAINS. SOUTHWEST UPPER LEVEL FLOW WILL INCREASE THIS AFTERNOON ACROSS WEST TEXAS EAST OF AN UPPER LEVEL LOW OVER SOUTHERN UTAH. A STATIONARY FRONT WAS LOCATED ACROSS THE SOUTHERN TEXAS PANHANDLE WITH A DRYLINE LOCATED OVER FAR WEST TEXAS AND EASTERN NEW MEXICO. DEEP GULF MOISTURE IS ALREADY IN PLACE ACROSS WEST TEXAS SOUTH OF THE STATIONARY FRONT. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS THE SOUTH PLAINS AND EXTREME SOUTHERN TEXAS PANHANDLE ALONG THE DRY LINE AND SOUTH OF THE STATIONARY FRONT. GOOD VERTICAL WIND SHEAR PROFILES COMBINED WITH ADEQUATE ATMOSPHERIC INSTABILITY WILL CREATE AN ENVIRONMENT FAVORABLE FOR ROTATING THUNDERSTORMS. THE PRIMARY THREAT WILL BE LARGE HAIL AND HIGH WINDS...THOUGH A BRIEF TORNADO MAY BE POSSIBLE WITH STRONGER STORMS THAT MAY INTERACT WITH SURFACE BOUNDARIES. && 850MB/SFC WINDS WILL BACK AND INCREASE IN SPEED AS 850MB/SFC LOW DEEPENS OVER EASTERN NEW MEXICO. MID-LEVEL WINDS SHOULD INCREASE AS CLOSED UPPER LOW DRIFTS A BIT TO THE EAST. IF SOLAR INSOLATION INCREASES THIS AFTERNOON AHEAD OF DRYLINE AND SOUTH OF SFC FRONT CAPES WILL BE AOA 3000J/KG. VERT WIND SHEAR PROFILES LATER THIS AFTERNOON WILL BE ADEQUATE FOR SUPERCELL THUNDERSTORMS. SOME OF THESE SUPERCELLS MAY SPAWN TORNADOES WHEN THEY INTERACT WITH ANY LEFT OVER BOUNDARIES OR RIGHT MOVE PARALLEL TO THE NE-SW STATIONARY FRONT WHICH EXTENDS FROM S OF CVS TO S GAG. SFC ANALYSIS SHOWS OUT FLOW BNDRY SOUTH OF LBB-CDS LINE. ANY STORMS MOVING NORTH OF THE FRONT WILL BECOME ELEVATED WITH LARGE HAIL THE PRIMARY THREAT. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND SPOTTEbR GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE PREPARED FOR POSSIBLE ACTIVATION.
Local storm report, May 3, 2:33 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK, TX
233 PM CDT THU MAY 3 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0155 PM DIMMITT TX .75 INCH HAIL
05/03/01 CASTRO REPORTED JUST SOUTH
OF DIMMITT BY LAW
ENFORCEMENT.
STLocal storm report, May 3, 3:30 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK, TX
330 PM CDT THU MAY 3 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0306 PM 10 W TULIA TX 1 INCH HAIL
05/03/01 SWISHER REPORTED BY LAW
ENFORCEMENT AND
SPOTTERS.
0310 PM 1 W TULIA TX .75 INCH HAIL
05/03/01 SWISHER REPORTED BY SPOTTERS.
STThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 7:27 PM CDT | Severe Thunderstorm Warning | LUB | Crosby | 48 min |
| May 2, 7:30 PM CDT | Tornado Warning | LUB | Childress | 45 min |
| May 2, 7:47 PM CDT | Severe Thunderstorm Warning | LUB | Motley | 43 min |
| May 2, 8:20 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Garza | 40 min |
| May 2, 8:24 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Cottle | 51 min |
| May 3, 1:36 PM CDT | Severe Thunderstorm Warning | LUB | Castro | 39 min |
| May 3, 2:15 PM CDT | Severe Thunderstorm Warning | LUB | Castro | 30 min |
| May 3, 2:38 PM CDT | Severe Thunderstorm Warning | LUB | Swisher | 52 min |
| May 3, 3:30 PM CDT | Severe Thunderstorm Warning | LUB | Swisher | 45 min |
| May 3, 4:16 PM CDT | Severe Thunderstorm Warning | LUB | Bailey, Cochran | 44 min |
| May 3, 5:11 PM CDT | Severe Thunderstorm Warning | LUB | Terry, Yoakum | 49 min |
| May 3, 5:18 PM CDT | Tornado Warning | LUB | Cochran | 27 min |
| May 3, 5:43 PM CDT | Severe Thunderstorm Warning | LUB | Hockley | 32 min |
| May 3, 5:46 PM CDT | Severe Thunderstorm Warning | LUB | Bailey, Cochran | 44 min |
| May 3, 5:59 PM CDT | Severe Thunderstorm Warning | LUB | Castro | 46 min |
| May 3, 6:02 PM CDT | Severe Thunderstorm Warning | LUB | Terry | 43 min |
| May 3, 6:20 PM CDT | Flash Flood Warning | LUB | Cochran | 3 hr |
| May 3, 6:27 PM CDT | Severe Thunderstorm Warning | LUB | Bailey, Cochran | 48 min |
| May 3, 6:44 PM CDT | Severe Thunderstorm Warning | LUB | Terry | 46 min |
| May 3, 6:47 PM CDT | Severe Thunderstorm Warning | LUB | Castro | 28 min |
| May 3, 6:50 PM CDT | Severe Thunderstorm Warning | LUB | Lamb | 40 min |
| May 3, 6:57 PM CDT | Severe Thunderstorm Warning | LUB | Hockley | 33 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.